Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 285, NWS Des Moines, IA

September 1, 2018Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 1, 2018, 7:36 PM CDT for Jasper County, Polk County, Iowa. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2018, 7:36 PM CDT (00:36 UTC)
Expired
Sep 1, 2018, 8:30 PM CDT
In force
54 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:38 PM CDTHAIL 13 Wsw Altoona, IA
Sep 1, 7:40 PM CDTHAIL 1.753 W Altoona, IAREPORTED AT DELAWARE TOWNSHIP FD.
Sep 1, 7:42 PM CDTHAIL 24 Se Saylorville, IAREPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES MOINES. VIA WHO TV. TIME ESTIMATED.
Sep 1, 7:47 PM CDTHAIL 1.75Bondurant, IAVIA SOCIAL MEDIA.
Sep 1, 7:48 PM CDTHAIL 1.751 Nnw Bondurant, IAVIA MPING. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1803 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1189 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

992 
WUUS53 KDMX 020036
SVRDMX
IAC099-153-020130-
/O.NEW.KDMX.SV.W.0285.180902T0036Z-180902T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
736 PM CDT SAT SEP 1 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  East central Polk County in central Iowa...
  Jasper County in central Iowa...

* Until 830 PM CDT.

* At 736 PM CDT, a severe thunderstorm was located over Altoona,
  moving east at 30 mph.

  HAZARD...Golf ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* Locations impacted include...
  Des Moines, Ankeny, Newton, Altoona, Pleasant Hill, Bondurant,
  Mitchellville, Colfax, Monroe, Prairie City, Adventureland
  Amusement Park, Iowa Speedway, Prairie Meadows, Iowa State
  Fairgrounds, Rock Creek Lake, Sully, Kellogg, Lambs Grove, Oakland
  Acres and Reasnor.

This includes the following highways...
 Interstate 35 between mile markers 87 and 89.
 Interstate 80 between mile markers 138 and 178.
 Interstate 235 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9302 4160 9359 4173 9356 4180 9281
      4151 9280
TIME...MOT...LOC 0036Z 272DEG 24KT 4164 9347 

HAIL...1.75IN
WIND...<50MPH
 
$$

Johnson
3 follow-up statements
527 
WWUS53 KDMX 020045
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
745 PM CDT SAT SEP 1 2018

IAC099-153-020130-
/O.CON.KDMX.SV.W.0285.000000T0000Z-180902T0130Z/
Polk IA-Jasper IA-
745 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL POLK AND JASPER COUNTIES...

At 744 PM CDT, a severe thunderstorm was located over Mitchellville,
or near Altoona, moving east at 30 mph.

HAZARD...Golf ball size hail. At 740 PM storm spotters reported golf 
         ball just southeast of Ankeny and another report of quarter 
         sized hail in northeast Des Moines.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Des Moines, Ankeny, Newton, Altoona, Pleasant Hill, Bondurant,
Mitchellville, Colfax, Monroe, Prairie City, Adventureland Amusement
Park, Iowa Speedway, Prairie Meadows, Iowa State Fairgrounds, Rock
Creek Lake, Sully, Kellogg, Lambs Grove, Oakland Acres and Reasnor.

This includes the following highways...
 Interstate 35 between mile markers 87 and 89.
 Interstate 80 between mile markers 138 and 178.
 Interstate 235 between mile markers 11 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9302 4160 9359 4173 9356 4180 9281
      4151 9280
TIME...MOT...LOC 0044Z 272DEG 24KT 4164 9340 

HAIL...1.75IN
WIND...<50MPH
 
$$

Johnson
324 
WWUS53 KDMX 020102
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
802 PM CDT SAT SEP 1 2018

IAC099-153-020130-
/O.CON.KDMX.SV.W.0285.000000T0000Z-180902T0130Z/
Polk IA-Jasper IA-
802 PM CDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EAST CENTRAL POLK AND JASPER COUNTIES...

At 802 PM CDT, a severe thunderstorm was located over Prairie City,
or 11 miles west of Newton, moving east at 30 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Newton, Mitchellville, Colfax, Monroe, Prairie City, Rock Creek Lake,
Iowa Speedway, Sully, Kellogg, Lambs Grove, Oakland Acres, Reasnor,
Valeria, Prairie City Krohn Airport, Rock Creek State Park and Newton
Municipal Airport.

This includes Interstate 80 between mile markers 147 and 178.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4157 9342 4174 9340 4180 9281 4151 9280
      4151 9302
TIME...MOT...LOC 0102Z 272DEG 24KT 4164 9324 

HAIL...1.50IN
WIND...<50MPH
 
$$

Johnson
924 
WWUS53 KDMX 020123
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
823 PM CDT SAT SEP 1 2018

IAC099-153-020133-
/O.EXP.KDMX.SV.W.0285.000000T0000Z-180902T0130Z/
Polk IA-Jasper IA-
823 PM CDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL POLK AND JASPER
COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central Iowa.

LAT...LON 4157 9342 4174 9340 4180 9281 4151 9280
      4151 9302
TIME...MOT...LOC 0123Z 272DEG 24KT 4164 9306 

$$

Johnson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 6:54 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 1, 6:54 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
654 PM CDT Sat Sep 1 2018

...Updated 00z Aviation...

.DISCUSSION.../Tonight through Saturday/
Issued at 323 PM CDT Sat Sep 1 2018

Very active weather pattern to persist through much of the forecast
period. Large sub-tropical high over the east central CONUS will
move slightly east and north over the next 24 hrs and will allow the
surface boundary to lift slightly north and focus over central Iowa.
This boundary will be the area of focus for thunderstorms tonight
through Monday. Very heavy rainfall remains the primary concern
during this period as repeated rounds of thunderstorms capable of
producing heavy rainfall.

Currently there is a lull in the thunderstorm activity. Weak surface
boundary was located from near Omaha to Des Moines then northeast
towards Waterloo. This boundary may settle a bit south tonight
before the aforementioned push back to the north. Another wave of
theta-e advection will lift into central Iowa late this afternoon
and into the early evening. This will moving into an area of nearly
uncapped instability near the surface boundary. This forcing may be
enough to trigger a few thunderstorms during this time period and
could have the potential for some large hail and possibly a damaging
wind gusts. Additional storms are expected to develop over Kansas
late this afternoon then the system may become linear and lift
northeast along the boundary and into central Iowa overnight. PWAT
values will remain near to above 2 inches along the boundary as deep
layer moisture advection continues with Gulf flow in the low levels
thanks to the high to the east and monsoonal flow in the mid-levels.
Based on heavy rain potential overnight and recent heavy rains along
with expected focus overnight, will be reorienting the Flash Flood
watch farther north tonight.

Likely will need additional headlines the next few days over central
Iowa for heavy rainfall. The rainfall potential by Tuesday will
shift further northwest on Tuesday with heavy rain remaining
possible. The upper flow will flatted on Wednesday with westerly
flow prevailing through the rest of the period. This will allow the
boundary to drop south but should hangup over southern Iowa/northern
Missouri as it becomes parallel to the upper flow. This should bring
lower threat for thunderstorms north while the south remains active.
Temperature by the end of the week will drop into the 70s.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 640 PM CDT Sat Sep 1 2018

Rain showers and thunderstorms will continue to be the main
concern overnight and into the morning. Thunderstorms will be
isolated in nature, and showers will become more widespread
throughout the period. For the most part, conditions will prevail
in the lower range of MVFR. There may be brief periods of IFR if
a downpour occurs directly over a terminal. Confidence in
thunderstorm is occurrence is high across central Iowa is high,
direct impacts to specific terminals is medium.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for IAZ025>028-034>039-
045>050-057>062-070>075.

&&

DISCUSSION...Donavon
AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
354 PM CDT Sat Sep 1 2018

IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe-
Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of strong to severe storms will be possible this evening
and overnight, especially over the southern half to two thirds of
the state. Main threats will be for damaging winds and heavy
rainfall, though severe hail is not out of the question. Heavy
rainfall may cause localized water issues.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and
rainfall reports are appreciated.

IAZ025>028-034>039-045>050-057>062-070>075-022100-
Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-
354 PM CDT Sat Sep 1 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to possibly severe thunderstorms and heavy rainfall are
possible this evening and overnight. The main threats will be for
heavy rainfall and damaging winds, though large hail is not out
of the question. Areas that see heavy rainfall may experience
exacerbated water issues since many have received recent moderate
to heavy rainfall.

A flash flood watch is in effect for the area, please visit
www.weather.gov/desmoines for more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of thunderstorms, especially during the
overnight hours throughout this period. Widespread severe weather
is not likely but a few storms from time to time may be strong to
severe. Damaging winds will likely be the main threats with any
stronger storms.

Heavy rainfall will be possible with any thunderstorm. River
flooding and flash flood threats could increase Sunday into next
week due to the continued heavy rain threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected though severe weather and rainfall
reports are appreciated.

CURTIS

In the hours before

Special weather statement, Sep 1, 7:02 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Des Moines IA
702 PM CDT SAT SEP 1 2018

IAZ036-047-048-059-060-020100-
Hamilton IA-Story IA-Boone IA-Polk IA-Dallas IA-
702 PM CDT SAT SEP 1 2018

...Strong thunderstorms were moving towards Ames...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, or 10 miles northwest of Grimes, moving northeast at 25
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Ames, Ankeny, Johnston, Boone, Grimes, Perry, Nevada, Story City,
Polk City, Huxley, Saylorville, Madrid, Ogden, Slater, Roland,
Granger, Gilbert, Woodward, Iowa State Center and Saylorville Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4167 9366 4176 9417 4221 9395 4221 9393
      4224 9393 4227 9392 4219 9335
TIME...MOT...LOC 0000Z 207DEG 23KT 4181 9387

Johnson
Local storm report, Sep 1, 7:08 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
708 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             GRIMES                  41.69N 93.79W
09/01/2018  E1.00 INCH       POLK               IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

BSS
Local storm report, Sep 1, 7:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
711 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             2 ENE URBANDALE         41.65N 93.71W
09/01/2018  E2.00 INCH       POLK               IA   TRAINED SPOTTER

&&

BSS
Local storm report, Sep 1, 7:18 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
718 PM CDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             1 WNW JOHNSTON          41.69N 93.72W
09/01/2018  E1.00 INCH       POLK               IA   TRAINED SPOTTER

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:02 PM CDTSpecial Weather StatementDMXBoone, Story58 min
Sep 1, 7:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story38 min
Sep 1, 7:14 PM CDTSevere Thunderstorm WarningDMXJasper, Polk, Story46 min
Sep 1, 7:51 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Story39 min
Sep 1, 8:16 PM CDTSevere Thunderstorm WarningDMXMahaska14 min
Sep 1, 8:50 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk, Story40 min
Sep 1, 9:20 PM CDTFlash Flood WarningDMXBoone, Dallas, Polk, Story6 hr
Sep 1, 9:40 PM CDTRiver Flood WarningDMXBlack Hawk10 days
Sep 1, 9:59 PM CDTFlash Flood WarningDMXMahaska, Monroe, Wapello5 hr
Sep 1, 10:04 PM CDTSpecial Weather StatementDMXAdair, Adams, Cass56 min
Sep 1, 10:16 PM CDTFlash Flood WarningDMXPoweshiek6 hr
Sep 1, 10:47 PM CDTFlash Flood WarningDMXJasper, Poweshiek5 hr
Sep 2, 12:40 AM CDTRiver Flood WarningDMXJasper, Marion, Polk6 hr
Sep 2, 1:37 AM CDTFlash Flood WarningDMXMarshall, Story2 hr
Sep 2, 3:47 AM CDTAreal Flood WarningDMXJasper, Marshall, Poweshiek, Story9 hr
Sep 2, 9:45 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more36 hr
Sep 2, 1:34 PM CDTFlash Flood WarningDMXBlack Hawk, Bremer, Butler6 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.